Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

February 2012, Volume 42 Number 2 , p 62 - 63

Author

  • Sheri Linn Miller RN, CRNI

Abstract

AS A MEMBER of a vascular access team, I'm frequently faced with the task of inserting peripheral I.V. access devices in patients who have very small, fragile veins and thin, easily damaged skin. This article describes special techniques that can aid in successful catheter placement and discusses how to maintain and remove the device with minimal skin damage. First, take a closer look at what causes veins and skin to be so fragile.Many conditions can contribute to development of small, fragile veins and friable skin.Aging. When you're providing infusion therapy for an older adult, knowing the properties of aging skin will help you become skilled in inserting a peripheral I.V. catheter.1 Levels of collagen and elastin within the underlying layer of the dermis diminish with aging, causing the skin to sag. Fatty tissue in the hypodermis, the deep protective layer of the skin, is also lost.2 A weakened immune system caused by aging may impair healing of skin damaged by venipuncture. These physiologic changes can result in dry, paper-thin skin, posing a higher risk of skin layers shearing, bleeding from venipuncture sites, and hematoma formation. (See Thinning skin and challenging veins.) Dehydration and poor nutrition, both of which frequently occur in older adults, can also increase the risk of skin tears.3Long-term use of corticosteroids. Both oral and topical corticosteroids can cause atrophy of the epidermis, leading to skin that's easily bruised or torn.4 Many patients with chronic lung conditions may experience this adverse reaction.Sun exposure. Ultraviolet (UV) solar radiation causes collagen and elastin in the dermal layer to deteriorate. Frequent exposure to UV light can result in skin that bruises easily.4Anticoagulants. Patients taking anticoagulants have an increased bleeding risk. This can result in more frequent bruising.Genetics. The predisposition for thinning of the skin can be hereditary.4Repeated testing or hospitalizations. Frequent venipunctures to

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: